Nebraska, 2003Damaging Wind in Nebraska, July 9, 2003
July 9, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM CST, 11 hours 9 minutes earlier.
Area forecast discussion, Jul 8, 1:40 PM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT TUE JUL 8 2003
THUNDERSTORM CHANCES INTO WEDNESDAY REMAINS MAIN FORECAST CONCERN.
SHORT TERM...CU THICKENING NERN NEBRASKA ALNG/N OF AN OUTFLOW
ENHANCED STNRY FRONT THAT EXTDD NW INTO WRN SD. ALTHO THERE IS A CHC
STORMS COULD FORM IN THIS AREA THRU EARLY EVENING...AMS MAY STILL BE
RECOVERING FM MORNING MCS. LIKEWISE...AS HAPPENED YDA...ISOLD
ACTIVITY COULD DVLP THRU EARLY EVENING IN SUBTROPICAL MSTR/CU FIELD
MOVG INTO FAR SERN NEBR OR ALONG AN OLD OUTFLOW BNDRY/CU FIELD
STRETCHING ACRS ECNTRL ZONES NR/JUST N OF OMA. SO WL CARRY CHC POPS
MOST AREAS THIS EVENING. BETTER TSTM CHCS APPEAR TO BE OVERNIGHT
AGAIN. IMPRESSIVE SHRTWV TROF/HGT FALL ON 12Z UA ANLYS OVR WRN ID.
SYS ALREADY GENERATING CONVECTION OVER ERN MT AND OTHER ACTIVITY WL
LIKELY BECOME MORE WDSPRD SWD AS UPR JET ROTATING AROUND TROF AIDS
IN SYNOPTIC SCALE LIFT. STRENGTHENING LOW LVL JET/850 MB THETA E
ADVCTN SHOULD AID IN WDSPRD ACTIVITY SPRDG E LATER TNGT WITH HIGHEST
PROBABILITY OVR NRN ZONES AND LOCATIONS NWD. FLASH FLOOD INDICES
RMN LOW ACRS THE FAR N DUE TO RECENT RAINS...AND AFT COORDINATION
WITH DSM/FSD WE WILL ISSUE A FLOOD WATCH OVER THE SAME LOCATION AS
YDA.
FOR WED...GENERAL CONSENSUS BTWN MODELS BRINGS FRONT INTO SERN ZONES
BY MID AFTN. WITH VEERING LOW LVL FLOW AHD OF AND ALONG
FRONT...CONVERGENCE ALONG IT WONT BE THE BEST AND BETTER
INSTABILITY WILL BE SHIFTING EAST OF OUR FCST AREA BY MAX HTG. KEPT
AFTN POPS IN FAR SERN ZONES AND NR UPR TROF FAR NE...BUT DROPPED
AFTN CHCS ELSEWHERE. MADE LTL CHANGES TO TEMPS FIRST TWO
PDS...MAINLY CUT BACK THE N A DEG OR TWO WITH THE EXPECTED PCPN TNGT
AND COOL ADVCTN ON WED.
WEATHER APPEARS IT WL QUIET DOWN ACRS THE FCST AREA BYND WED AS THE
UPPER PTN AMPLIFIES BTWN GREAT LAKES TROF AND SWRN RIDGE.
RELATIVELY MILD TEMPS EXPECTED THU INTO SAT BFR RIDGE AND HEAT
BUILDS NEWD. TRIMMED BACK HIGHS A FEW DEGREES ON THU AS COOL ADVCTN
CONTS FM WED...ALTHO DIDNT GO QUITE AS COOL AS ETA ATTM. MEX GUID
LOOKED ACCEPTABLE IN FRI AND SAT PDS AND MESHED WELL WITH PREV FCST.
GUID LOOKD A LTL TOO COOL BYND THAT AS RDG BUILDS...CONSISTENCY WAS
NOTED BTWN ECMWF AND GFS ON THIS...AND WENT A LTL HIGHER THAN GUID
TEMPS THEN. ALTHO WK WAVES IN NW FLOW WL HAVE TO BE WATCHED THU/FRI
AND RETURN OF HEAT AND MSTR BYND THAT...POPS THU AND BYND LOOKED TO
BE BELOW 20 PERCENT AND LEFT FCST DRY AFTER WEDNESDAY.
.OMA...FLOOD WATCH FAR NERN NEBR/WCNTRL IA
NEZ011-012-015-017-018-IAZ043-
CHERMOK
Hazardous weather outlook, Jul 8, 4:30 PM CST, 8 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF SOUTHWEST IOWA
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG
OUTFLOW WINDS.
MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS
NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT FLASH FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR AREA ALONG AND
NORTH OF A LINE FROM CENTER TO PIERCE...WAYNE AND ONAWA IOWA.
A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
NORTHEAST NEBRASKA FROM THE NORTHWEST TONIGHT. STORMS SHOULD BE
THE MOST WIDESPREAD AFTER MIDNIGHT AND INTO WEDNESDAY MORNING.
ADDITIONAL DEVELOPMENT MAY OCCUR IN THE AFTERNOON.
THE FRONT IS EXPECTED TO MOVE EAST OF THE AREA BY WEDNESDAY
EVENING...AND THE CHANCE OF THUNDERSTORMS WILL DECREASE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN WEDNESDAY.
ANY REPORTS OF RAINFALL OF OVER AN INCH WOULD ALSO BE HELPFUL.
MILLER
In the hours before
Special weather statement, Jul 8, 10:59 PM CST, 1 hour 50 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-091000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1159 PM CDT TUE JUL 8 2003
TORNADO WATCH #693 REMAINS IN EFFECT UNTIL 5 AM CDT. THIS TORNADO
WATCH REPLACES TORNADO WATCH #691.
ALL COUNTIES INCLUDED IN THE PREVIOUS WATCH...WITH THE EXCEPTION OF
CUMING...HAVE BEEN PLACED IN THE NEW WATCH.
SOME COUNTIES IN THE WATCH INCLUDE...
PLATTE...BOONE...COLFAX...BUTLER...SALINE...MADISON...STANTON...
WAYNE...ANTELOPE...PIERCE...CEDAR...KNOX AND SEWARD COUNTIES...
DERGAN
Thunderstorm Wind, Boone
- When
- July 9, 12:49 AM CST
- Where
- Boone County, Cedar Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -98.150
Thunderstorm wind gusts were estimated at around 60 mph by a storm spotter. The winds downed large tree limbs causing damage to at least one vehicle in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334224.